Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 87, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 11, 2008, 9:04 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 9:04 PM MST (04:04 UTC)
- Expired
- Sep 11, 2008, 11:00 PM MST
- In force
- 116 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 120404 FFWTWC AZC019-120600- /O.NEW.KTWC.FF.W.0087.080912T0404Z-080912T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 904 PM MST THU SEP 11 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES AREAS OF THE CITY FROM NEAR CORONA DE TUCSON NORTHWARD ACROSS THE FAR EASTERN SECTIONS OF THE CITY. * UNTIL 1100 PM MST * AT 858 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER EAST AND SOUTHEAST PORTIONS OF THE CITY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK EAST...SABINO CANYON...REDINGTON AND MOUNT LEMMON/SUMMERHAVEN. TRAINED WEATHER SPOTTERS REPORTED THAT SAHUARITA ROAD WAS CLOSED BETWEEN HOUGHTON AND WENTWORTH AND THAT A SWIFT WATER RESCUE WAS OCCURRING NEAR HOUGHTON AND SAHUARITA ROADS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3251 11085 3252 11048 3187 11046 3190 11084 $$
2 follow-up statements
000 WGUS75 KTWC 120431 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 931 PM MST THU SEP 11 2008 AZC019-120600- /O.CON.KTWC.FF.W.0087.000000T0000Z-080912T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 931 PM MST THU SEP 11 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 924 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A CLUSTER OF THUNDERSTORMS ARE CONTINUING TO PRODUCE VERY HEAVY RAIN FROM NEAR CORONA DE TUCSON NORTHWARD TO THE SANTA CATALINA MOUNTAINS...AND INCLUDING THE FAR EASTERN SECTIONS OF THE CITY. A TRAINED WEATHER SPOTTER AND HAM RADIO OPERATOR REPORTED A SWIFT WATER RESCUE ONGOING ON SAHUARITA ROAD BETWEEN WILMOT AND KOLB. TWO VEHICLES ARE INVOLVED WITH AT LEAST TWO PERSONS IN THE VEHICLES. A GAUGE NEAR THIS AREA REPORTED 0.83 INCHES OF RAIN SINCE THE RAIN BEGAN. RAIN GAUGES ACROSS THE EAST SIDE OF THE TUCSON METRO AREA RANGE FROM JUST A FEW TENTHS OF AN INCH..BUT SEVERAL LOCATIONS HAVE REPORTED AMOUNTS GREAT THAN A HALF INCH WITH ONE LOCATION REPORTING OVER AN INCH. THIS LOCATION WAS NEAR EL MARAH ON BEAR CANYON ROAD. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3251 11085 3252 11048 3187 11046 3190 11084 $$
000 WGUS75 KTWC 120552 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1052 PM MST THU SEP 11 2008 AZC019-120600- /O.EXP.KTWC.FF.W.0087.000000T0000Z-080912T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1052 PM MST THU SEP 11 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MST FOR NORTHEASTERN PIMA COUNTY... THE SHOWERS AND THUNDERSTORMS THAT PRODUCED VERY HEAVY RAIN OVER MAINLY SOUTHEAST AND EASTERN PORTIONS OF THE TUCSON METRO AREA HAVE DECREASED IN INTENSITY. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1100 PM MST. LAT...LON 3251 11085 3252 11048 3187 11046 3190 11084 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:51 PM MST, 13 minutes earlier.
Area forecast discussion, Sep 11, 8:51 PM MST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 851 PM MST THU SEP 11 2008 .SYNOPSIS...DRY AIR WILL START PUSHING IN FROM THE WEST BY FRIDAY... LIMITING OUR CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY INTO NEXT WEEK. && .DISCUSSION...A BUSY NIGHT WITH A CLUSTER OF HEAVY RAIN PRODUCING THUNDERSTORMS CURRENTLY OVER THE CITY OF TUCSON AND MOVING QUICKLY TO THE NORTHEAST. HAVE A URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 1030 PM MST. ONCE THE ACTIVITY SETTLES DOWN THIS EVENING WILL REVISIT THE POP FORECAST FOR THE REMAINDER OF THE NIGHT AND MAKE CHANGES ACCORDINGLY. && .AVIATION...ISOLD TO SCATTERED TSRA/SHRA ACROSS ALL OF SE AZ. STRONG GUSTY WINDS NEAR STORMS AND WITH SOME THUNDERSTORM OUTFLOW. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREV DISCUSSION...DEBRIS CLOUD CLEARED BY LATE MORNING WITH EARLIER CLEARING OUT WEST. MOISTURE HAS BEEN GOOD ENOUGH IN THE 1 TO 1.2 INCH RANGE ACROSS SOUTHERN AREAS...MAYBE A LITTLE DEEPER FURTHER EAST...WITH HIGHER VALUES OVER MOST OF SONORA JUST SOUTH. WE HAVE SEEN SOME DRYING HOWEVER...AS SURFACE DEWPTS HAVE BEEN ABLE TO MIX OUT INTO THE MIDDLE AND LOWER 50S THIS AFTERNOON ACROSS CENTRAL AND EASTERN AREAS. RECENT GOES SOUNDER ESTIMATES ARE HINTING AT VALUES CLOSER TO 1 INCH IN THESE AREAS. MOISTURE PUSHED UP FROM LOWELL REMNANT HAS INTERACTED WITH LOW DIGGING INTO NORTHERN BAJA FOR SCATTERED THUNDERSTORMS IN SOUTHWEST DESERTS TODAY. WE STILL HAVE A CHANCE OF SHOWERS THIS EVENING IN CENTRAL AND EASTERN AREAS AS MORE FAVORABLE CONDITIONS TRY TO SHIFT IN FROM THE WEST...BUT WE WILL BE FIGHTING SOME ADDITIONAL DRYING TRYING TO INFILTRATE THE FLOW FROM THE SOUTHWEST UNDER THE LOW. SOME REMNANT ENERGY WILL BE LEFT BEHIND AS THE TROUGH LIFTS EASTWARD...BUT MODELS CONTINUE TO TRY TO DRY US OUT AFTER TONIGHT AS THE LARGER SCALE FLOW SHUNTS MOISTURE OUT OF THE AREA. MODEL DRYING MIGHT BE A LITTLE TOO AGGRESSIVE...BUT WILL SERVE WELL AS A GENERAL FORMAT FOR THE PREVAILING TREND. STILL HAVE TO WATCH FOR REMNANT TROPICAL MOISTURE EARLY IN THE NEW WEEK...BUT NEW GFS AND OFFICIAL TRACKS KEEP THINGS FAIRLY FAR EAST. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 11, 6:14 AM MST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 614 AM MST THU SEP 11 2008 AZZ029-030-032>034-120400- SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY- 614 AM MST THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT. SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING LOW...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. A FEW AREAS NEAR THE STRONGEST STORMS MAY SEE RAINFALL AMOUNTS UP TO ONE INCH WHICH MAY CAUSE SOME SHORT TERM FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ035-120400- COCHISE COUNTY- 614 AM MST THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT. SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING LOW...SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. A FEW AREAS MAY SEE RAINFALL AMOUNTS UP TO ONE INCH WHICH MAY CAUSE SOME SHORT TERM FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-120400- WESTERN PIMA COUNTY- 614 AM MST THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT. SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING LOW...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-120400- NORTHERN GREENLEE COUNTY- 614 AM MST THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT. SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING LOW...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:55 PM MST | Dust Storm Warning | TWC | 65 min | |
| Sep 11, 6:55 PM MST | Areal Flood Advisory | TWC | Pima | 70 min |
| Sep 11, 8:14 PM MST | Areal Flood Advisory | TWC | Pima | 26 min |
| Sep 11, 8:37 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.